Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

July 20, 1997Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1997, 11:23 PM CDT for Whiteside County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 11:23 PM CDT (04:23 UTC)
Expired
Jul 21, 1997, 12:30 AM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:38 PM CDTHail 0.75Coleta, ILHail near route 78.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 210425 RRA
SVRMLI
ILC195-210530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT SUN JUL 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 1230 AM CDT
 
* SOME LOCATIONS AFFECTED
  WHITE PIGEON                       AROUND 1135 PM CDT
  FRANKLIN CORNERS                   AROUND 1135 PM CDT
  COLETA                             AROUND 1155 PM CDT

* AT 1123 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 10 MILES EAST OF CLINTON OR 4 MILES
  SOUTHWEST OF FRANKLIN CORNERS MOVING NORTHEAST AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN0 EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

HELGESON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 9:15 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN JUL 20 1997

AT 01Z THE SHORTWAVE OVER WESTERN IA IS SUPPORTING INCREASING
CONVECTION OVER EASTERN IA. THE BIGGER STORMS ARE FOCUSING ON NUMEROUS
BOUNDARIES ACROSS THE AREA. THE LATEST PROFILER DATA INDICATE
THE LOW LEVEL JET HAS INCREASED TO 20KTS POINTED INTO OUR CWA.

THE RESULT SHOULD BE CONTINUED TSRA DEVELOPMENT AND PROPAGATION
TO THE EAST NORTHEAST. TORRENTIAL RAIN AT TIMES IS ALREADY BEING
REPORTS IN WASHINGTON IA BY SPOTTERS WITH GUSTS TO 35 MPH.

THE KDVN SOUNDING GIVES US 3880J/KG TO WORK WITH AND NO CAP.

THE ZONE FORECASTS ARE IN GOOD SHAPE WITH ONLY MINOR TWEAKS EXPECTED
IN A FORTHCOMING UPDATE.

HELGESON

In the hours before

Local storm report, Jul 20, 11:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT SUN JUL 20 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1100 PM    MILES                     IA   0.75 INCH HAIL
07/20/97   JACKSON                        DIME SIZE HAIL

EAH
Local storm report, Jul 20, 11:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT SUN JUL 20 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1100 PM    MILES                     IA   0.75 INCH HAIL
07/20/97   JACKSON                        DIME SIZE HAIL

EAH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:56 PM CDTTornado WarningDVNRock Island49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.